Alert archive / Virginia / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 169, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 23, 2001, 7:02 PM EDT for Wise County, City of Norton, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 23, 2001, 7:02 PM EDT (23:02 UTC)
- Expired
- Aug 23, 2001, 7:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties City of Norton, VA, Wise County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 23, 7:16 PM EDT | Thunderstorm Wind | Pound, VA | Numerous trees down on Highway 23. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 23, 2:30 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 262 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 97 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
643 WUUS54 KMRX 232303 SVRMRX VAC195-720-232345- /NEW.KMRX.SV.W.0274.232302-232345/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 702 PM EDT THU AUG 23 2001 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF NORTON IN SOUTHWEST VIRGINIA WISE COUNTY IN SOUTHWEST VIRGINIA * UNTIL 745 PM EDT * AT 657 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF PARDEE...OR 10 MILES NORTHEAST OF CUMBERLAND...MOVING SOUTHEAST AT 35 MPH. THIS THUNDERSTORM HAS A HISTORY OF PRODUCING STRONG DAMAGING WINDS. * THE SEVERE THUNDERSTORM WILL BE NEAR... PARDEE AROUND 710 PM EDT NORTH FORK POUND RIVER DAM AROUND 715 PM EDT NORTON AROUND 720 PM EDT WISE AROUND 725 PM EDT COEBURN AROUND 735 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES... AND DAMAGE CHIMNEYS AND TV ANTENNAS. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING. SEEK A STURDY SHELTER IMMEDIATELY $$ LAT...LON 3721 8271 3702 8297 3683 8274 3693 8230 DMG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:05 PM EDT, 3 hours 57 minutes earlier.
Area forecast discussion, Aug 23, 3:05 PM EDT, 3 hours 57 minutes before
AREA FORECAST DISCUSSION...UPDATED TO ISSUE FFA NATIONAL WEATHER SERVICE MORRISTOWN TN 305 PM EDT THU AUG 23 2001 INTERESTING FORECAST THIS AFTERNOON. OUTFLOW BOUNDARY FROM LAST NIGHTS CONVECTION IS LOCATED NEAR THE OHIO RIVER WITH A LINE OF STORMS DEVELOPING THIS BOUNDARY. AIRMASS AHEAD OF THE FRONT IS VERY UNSTABLE WITH CAPES OF 3500-4000 J/KG OVER KENTUCKY. GIVEN DEWPOINTS IN THE 60S OVER THE FORECAST AREA...CAPES ARE ONLY IN THE 1500-2500 J/KG RANGE...BUT ANTICIPATE LOW LEVEL MOISTURE TO CONTINUE TO INCREASE WITH MESO-ETA SHOWING CAPES NEARLY 3000 J/KG BY EARLY THIS EVENING. DUE TO MID-LEVEL DRY AIR...MAIN THREAT FROM THESE STORMS WILL BE DOWNBURST WINDS. ALSO...HIGH PWS NEAR 1.8 INCHES AND K INDICES IN THE MID/UPR 30S...HEAVY RAINS WILL BE A THREAT. AFTER COORDINATING WITH JKL AND LOOKED OVER HPC THOUGHTS...I HAVE DECIDED TO ISSUE A FFA. HIGH PWS ALONG WITH WESTERLY FLOW WHICH MAY PRODUCE TRAINING OF CELLS OVER SOME AREAS. EVEN THOUGH FFG VALUES HAVE INCREASED TO 1.8 INCHES FOR 1 HOUR AND 2.8 INCHES FOR THREE HOURS...I AM CONCERNED THAT THE LOCALIZED TORRENTIAL RAINS COULD PRODUCE FLASH FLOODING. ANTICIPATE MAIN LOW LEVEL FOCUS FOR STORMS TO BE ALONG OUTFLOW BOUNDARY FOR FRIDAY...WHICH WILL NEAR OR JUST SOUTH OF CHA AREA. WILL INCLUDE A MORNING SLGT CHC/CHC POP FOR TRI AND TYS AREAS AND CONTINUE CHC POP ALL DAY FOR CHA FOR FRIDAY. FRONT WILL BEGIN TO MOVE BACK NORTH AS A WARM FRONT SATURDAY...SO CHC POPS AREA WIDE. ANOTHER SHORT-WAVE AND FRONT WILL MOVE INTO THE REGION LATE THIS WEEKEND CONTINUING THREAT FOR SHOWERS AND THUNDERSTORMS. FCSTID = 15 CHA 69 89 69 90 / 40 40 20 30 TYS 68 87 67 88 / 70 20 10 30 TRI 65 82 61 85 / 90 20 5 20 OQT 68 87 67 88 / 70 20 10 30 .MRX... NC...NONE. TN...FFA UNTIL 4 AM EDT FOR NORTHEAST TENNESSEE. VA...FFA UNTIL 4 AM EDT FOR MOST OF SOUTHWEST VIRGINIA. DH/HSA
In the hours before
Special weather statement, Aug 23, 2:24 PM EDT, 4 hours 38 minutes before
VAZ001-002-005-006-008-240100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 224 PM EDT THU AUG 23 2001 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 9 PM EDT FOR SOUTHWEST VIRGINIA... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM EDT FOR LEE... WISE...SCOTT...RUSSELL AND WASHINGTON COUNTIES IN SOUTHWEST VIRGINIA. A COLD FRONT WILL MOVE SOUTH ACROSS THE SOUTHERN APPALACHIANS TONIGHT. THE ATMOSPHERE AHEAD OF THE FRONT HAS BECOME EXTREMELY UNSTABLE AND WILL REMAIN INTO THIS EVENING. THUNDERSTORMS WILL MOVE EAST SOUTHEAST AROUND 25 MPH DURING THE LATE AFTERNOON AND EVENING HOURS. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS IN EXCESS OF 70 MPH. DUE TO THE HIGH AMOUNT OF MOISTURE IN THE ATMOSPHERE...VERY HEAVY RAIN IS LIKELY...WHICH COULD CAUSE LOCALIZED FLASH FLOODING. REMEMBER...A SEVERE THUNDERSTORM IS DEFINED AS ANY STORM PRODUCING WINDS OF 56 MPH OR HIGHER...AND OR HAIL OF THREE QUARTERS OF AN INCH IN DIAMETER OR LARGER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TV AND RADIO STATIONS FOR THE LATEST INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. AUSTIN
Local storm report, Aug 23, 5:48 PM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
548 PM EDT THU AUG 23 2001
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM EWING VA 1.00 INCH HAIL
08/23/01 LEE REPORTED BY PUBLIC.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 4:54 PM EDT | Severe Thunderstorm Warning | MRX | Lee | 51 min |
| Aug 23, 7:34 PM EDT | Severe Thunderstorm Warning | MRX | Russell | 41 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.